Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Des Moines, IA

June 11, 2001Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2001, 10:54 PM CDT for Palo Alto County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 10:54 PM CDT (03:54 UTC)
Expired
Jun 11, 2001, 11:45 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:02 PM CDTHail 1Ayrshire, IA
Jun 11, 11:55 PM CDTHail 0.88Mallard, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120355
SVRDSM
IAC147-120445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1054 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1145 PM CDT

* AT 1052 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EMMETSBURG...OR ABOUT 13
  MILES SOUTHEAST OF SPENCER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AYRSHIRE AROUND 1110 PM
  NEAR CURLEW AROUND 1115 PM
  NEAR RODMAN AROUND 1140 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR NORTHERN IOWA.

LAT...LON 4311 9492 4292 9492 4291 9445 4313 9446

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 3:30 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON JUN 11 2001

FORECAST CONCERNS TONIGHT DEAL WITH SEVERE POTENTIAL AND TIMING. I
WOULD HAVE THOUGHT WE WOULD GET SOMETHING GOING IN NW IA BY THIS
TIME BUT THE MAIN GENESIS AREA REMAINS IN MN.  STRONG CAP IN PLACE
OVER WESTERN IA AND THIS WILL LIKELY REMAIN IN PLACE UNTIL THE COLD
FRONT PUSHES THROUGH.  WATER VAPOR IMAGERY SHOWING THE REMNANTS OF A
SHEARED OUT SHORT WAVE MOVING THROUGH NEBRASKA.  THE FEELING IS THAT
THIS SHORT WAVE WILL ACT TO WEAKEN THE CAP ENOUGH SO THAT THE FRONT
WILL OVERCOME IT WHEN IT MOVES THROUGH LATER THIS EVENING.  ANY
SEVERE CHANCES SHOULD BE CONFINED TO THE NORTHERN THIRD OF THE
STATE...CLOSE TO THE WARM FRONT AND TRIPLE POINT ALTHOUGH I LEFT THE
CHANCE FOR SEVERE WORDING IN THE SOUTHWEST PART OF THE CWA AS WELL
BECAUSE IF THE SHORTWAVE DOES BREAK THE CAP AND SOME STORMS DEVELOP
IT WILL STILL BE IN A FAVORABLE PART OF THE DAY FOR SEVERE WEATHER.

MY MODEL OF PREFERENCE IS THE ETA/MESOETA AS THE TRACK RECORD HAS
BEEN PRETTY GOOD WITH THEM AND THEY INITIALIZED WELL WITH THE
CONVECTION THIS MORNING.  KEEPING THIS IN MIND...THE MODEL PUSHES THE
BOUNDARY SOUTH OVERNIGHT CONTINUING THUNDERSTORM CHANCES OVER THE
CWA THEN BRINGS IN ANOTHER SHORTWAVE TUESDAY MORNING FOR ADDITIONAL
CONVECTION MAINLY ACROSS THE NORTH ONCE AGAIN.  HOWEVER...EVERYTHING
WILL BE HINGANT UPON WHAT HAPPENS TONIGHT AND WHERE THE BOUNDARIES
FINALLY SET UP.  AS THIS IS KEY AND YET UNCLEAR...I HAVE KEPT POPS
LOW IN THE SECOND PERIOD AND BEYOND AND REFRAINED FROM MENTIONING
SEVERE WORDING.  THE MID SHIFT WILL BE BETTER SUITED TO DEFINE THESE
AREAS HAVING HAD TIME TO SEE WHERE THE BOUNDARIES ARE SETTING UP.

MY THOUGHT FOR NOW IS THAT TUESDAY AFTERNOON SHOULD BE PRETTY WORKED
OVER SO THUNDERSTORMS SHOULD NOT OCCUR BUT IF WE GET LITTLE
CONVECTION OVER US TONIGHT THEN WE WILL BE PRIMED FOR AN ACTIVE DAY
TOMORROW.  THE NEXT BEST CHANCE WILL COME LATE WEDNESDAY INTO
THURSDAY AS A STRONG SHORTWAVE LIFTS OUT OF THE WEST.

ALTHOUGH WE SETTLE DOWN IN THE LATER IN THE EXTENDED WE STILL HAVE
WEAK WAVES MOVING ACROSS SO I PUT SOME MENTION OF LATE DAY OR
OVERNIGHT THUNDERSTORMS IN THE EXTENDED.

.DSM...NONE.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jun 12, 5:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 6:23 AM CDTSevere Thunderstorm WarningDMXTama47 min
Jun 12, 6:34 AM CDTSevere Thunderstorm WarningDMXPolk41 min
Jun 12, 6:35 AM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningDMXJasper44 min
Jun 12, 7:24 AM CDTSevere Thunderstorm WarningDMXJasper31 min
Jun 12, 8:33 AM CDTSevere Thunderstorm WarningDMXWarren22 min
Jun 12, 8:42 AM CDTSevere Thunderstorm WarningDMXJasper, Marion28 min
Jun 12, 8:59 AM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 12, 9:02 AM CDTSevere Thunderstorm WarningDMXJasper38 min
Jun 12, 9:06 AM CDTSevere Thunderstorm WarningDMXMahaska39 min
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie40 min
Jun 12, 9:31 AM CDTSevere Thunderstorm WarningDMXPolk19 min
Jun 12, 9:38 AM CDTSevere Thunderstorm WarningDMXJasper42 min
Jun 12, 9:45 AM CDTSevere Thunderstorm WarningDMXMarion30 min
Jun 12, 9:50 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas40 min
Jun 12, 9:57 AM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story38 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDMXGreene32 min
Jun 12, 10:19 AM CDTSevere Thunderstorm WarningDMXJasper21 min
Jun 12, 10:27 AM CDTSevere Thunderstorm WarningDMXBoone28 min
Jun 12, 10:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 10:41 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek29 min
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningDMXBoone41 min
Jun 12, 11:09 AM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 12, 11:13 AM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 12, 11:17 AM CDTTornado WarningDMXPoweshiek28 min
Jun 12, 11:18 AM CDTSevere Thunderstorm WarningDMXGreene42 min
Jun 12, 11:24 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Jun 12, 11:50 AM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 12:02 PM CDTTornado WarningDMXCrawford28 min
Jun 12, 12:08 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas42 min
Jun 12, 12:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min
Jun 12, 12:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
Jun 12, 12:25 PM CDTSevere Thunderstorm WarningDMXGreene30 min
Jun 12, 12:28 PM CDTTornado WarningDMXCrawford32 min
Jun 12, 12:46 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama39 min
Jun 12, 12:48 PM CDTSevere Thunderstorm WarningDMXCarroll42 min
Jun 12, 1:22 PM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 12, 1:51 PM CDTFlash Flood WarningDMXBoone, Story3 hr
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningDMXCalhoun39 min
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jun 12, 2:12 PM CDTFlash Flood WarningDMXGreene2 hr
Jun 12, 2:29 PM CDTFlash Flood WarningDMXJasper, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.